Rifaximin is a semi-synthetic antibiotic used to treat
hepatic encephalopathy, traveller’s diarrhoea, and
irritable bowel syndrome. Common adverse effects of
Rifaximin are headache, dizziness, tiredness, GIT
manifestations etc. Toxic epidermal necrolysis (TEN), is
a very rare adverse effect of rifaximin therapy.
A 49 years old alcoholic male with chronic liver
disease started on tablet rifaximin 400 mg twice daily in
a tertiary health care hospital. After 12 days of taking
the medicine, he developed multiple fluid-filled bullous
lesions over the lips, chest, abdomen, back, extremities,
and genitalia, suggestive of TEN. In routine
investigations TLC, Total and direct bilirubin, liver
enzymes were high and PT, INR were deranged.
TEN was managed by inj. Dexamethasone and inj.
Azithromycin and topical ointment. Tab. Rifaximin was
withdrawn. His condition improved on review after a
TEN is a rare but serious adverse effect of rifaximin
therapy. Our observation adds to the literature of drug-
induced TEN and its successful control by drug
withdrawal and corticosteroid therapy.
Keywords : Rifaximin, Toxic Epidermal Necrolysis, Chronic Liver Disease, Corticosteroid, Azithromycin.